Lindley equation

From Wikipedia, the free encyclopedia
Jump to: navigation, search

In probability theory, the Lindley equation, Lindley recursion or Lindley processes[1] is a discrete-time stochastic process An where n takes integer values and

An + 1 = max(0, An + Bn).

Processes of this form can be used to describe the waiting time of customers in a queue or evolution of a queue length over time. The idea was first proposed in the discussion following Kendall's 1951 paper.[2][3]

Waiting times[edit]

In Dennis Lindley's first paper on the subject[4] the equation is used to describe waiting times experienced by customers in a queue with the First-In First-Out (FIFO) discipline.

Wn + 1 = max(0,Wn + Un)


  • Tn is the time between the nth and (n+1)th arrivals,
  • Sn is the service time of the nth customer, and
  • Un = Sn − Tn
  • Wn is the waiting time of the nth customer.

The first customer does not need to wait so W1 = 0. Subsequent customers will have to wait if they arrive at a time before the previous customer has been served.

Queue lengths[edit]

The evolution of the queue length process can also be written in the form of a Lindley equation.

Integral equation[edit]

Lindley's integral equation is a relationship satisfied by the stationary waiting time distribution F(x) in a G/G/1 queue.

where K(x) is the distribution function of the random variable denoting the difference between the (k - 1)th customer's arrival and the inter-arrival time between (k - 1)th and kth customers. The Wiener–Hopf method can be used to solve this expression.[5]


  1. ^ Asmussen, Søren (2003). Applied probability and queues. Springer. p. 23. doi:10.1007/0-387-21525-5_1. ISBN 0-387-00211-1. 
  2. ^ Kingman, J. F. C. (2009). "The first Erlang century—and the next". Queueing Systems. 63: 3–4. doi:10.1007/s11134-009-9147-4. 
  3. ^ Kendall, D. G. (1951). "Some problems in the theory of queues". Journal of the Royal Statistical Society, Series B. 13: 151–185. JSTOR 2984059. MR 0047944. 
  4. ^ Lindley, D. V. (1952). "The theory of queues with a single server". Mathematical Proceedings of the Cambridge Philosophical Society. 48 (2): 277–289. doi:10.1017/S0305004100027638. MR 0046597. 
  5. ^ Prabhu, N. U. (1974). "Wiener-Hopf Techniques in Queueing Theory". Mathematical Methods in Queueing Theory. Lecture Notes in Economics and Mathematical Systems. 98. pp. 81–90. doi:10.1007/978-3-642-80838-8_5. ISBN 978-3-540-06763-4.